Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 37, NWS Birmingham, AL

July 13, 2009Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 13, 2009, 7:53 AM CDT for Jefferson County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2009, 7:53 AM CDT (12:53 UTC)
Expired
Jul 13, 2009, 10:45 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 8:45 AM CDTFLASH FLOODBirmingham, ALNEAR ROYAL OLDSMOBILE-STREET FLOODING, SOME ROAD BARRICADES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 7:05 AM CDT, 48 minutes earlier.

Area forecast discussion, Jul 13, 7:05 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 AM CDT MON JUL 13 2009

.UPDATED...AVIATION DISCUSSION.

&&

.DISCUSSION...

A STORMY MORNING IS EXPECTED TO CONTINUE ACROSS MUCH OF CENTRAL
ALABAMA AS SEVERAL STORM CLUSTERS MOVE THROUGH THE AREA. ONE
CLUSTER CONTINUES TO MOVE SOUTHWARD HEADING TOWARDS THE MONTGOMERY
AND TROY AREA. A SECOND AND MUCH STRONGER CLUSTER OF STORMS
DEVELOPED OVER WESTERN TENNESSEE AND ARE NOW MOVING QUICKLY
TOWARDS OUR AREA. CURRENT THINKING IS THAT MUCH OF CENTRAL ALABAMA
SHOULD SEE STORM ACTIVITY LASTING AT LEAST AROUND NOON AND BEGIN
TO DECREASE THROUGH THE LATE AFTERNOON HOURS. THE MAIN THREAT WITH
THESE STORMS WILL BE STRONG DAMAGING WINDS AND AN INTENSE AMOUNT
OF LIGHTNING.

UNFORTUNATELY...IT APPEARS THAT THIS STORMY PATTERN WILL CONTINUE
AS A NORTHWEST FLOW ALOFT REMAINS IN PLACE FOR MUCH OF THE
FORECAST PERIOD. UPPER LEVEL DISTURBANCES COULD RIDE ALONG THIS
FLOW AT ANY TIME WHICH IN TURN COULD HELP TRIGGER MCS ACTIVITY.

COMPUTER MODELS DO A GOOD JOB RECOGNIZING THE PATTERN...BUT THEY
DONT DO SO WELL IN DETECTING WHEN AND WHERE THESE SYSTEMS WILL
DEVELOP AND MOVE TO. THEY ARE BEST HANDLED A DAY AT A TIME. AS A
RESULT...WILL KEEP POPS IN THE FORECAST AT LEAST THROUGH SATURDAY
AND WILL HANDLE ANY THREATS TO THE CWA ON A DAILY BASIS.

LONG RANGE MODELS CONTINUE TO SHOW A FAIRLY STRONG COLD FRONT THAT
WILL MOVE THROUGH THE AREA LATE FRIDAY INTO SATURDAY. THIS COULD
ENHANCE THE THREAT OF STRONG OR SEVERE STORMS ON BOTH DAYS IN
COMBINATION WITH THE UPPER LEVEL PATTERN. DRIER CONDITIONS COULD
RETURN ON SUNDAY ALONG WITH MILDER TEMPERATURES ASSUMING THE COLD
FRONT PUSHES THROUGH THE ENTIRE AREA.

10/ARM

&&

.AVIATION...12Z TAF DISCUSSION.

NUMEROUS SHWRS AND TSTMS WILL MOVE SOUTHWARD ACROSS CENTRAL ALABAMA
THIS MORNING.  THE ACTIVITY SHOULD SHIFT WESTWARD AND WEAKEN BY 18Z
AS THE AIR MASS STABILIZES FROM THE MORNING RAINFALL.  TSTMS WITH
FREQUENT LIGHTNING WILL AFFECT KBHM...KEET...KTCL THRU 15Z...WITH
VCTS AT OTHER TAF SITES.  PREVAILING CIGS WILL BE MVFR THRU 18Z BUT
IFR CONDS LIKELY IN AND NEAR TSTMS WITH VSBYS AOB 1 MILE. EXPECT VFR
CONDS AT ALL TAF SITES BY 20Z WITH THE POSSIBLE EXCEPTION OF TCL
WHERE TSTMS MAY LINGER A WHILE LONGER.

GENERALLY LIGHT AND VRBL WINDS THIS MORNING WILL BECOME NW AT 8-10
KNOTS AS A SURFACE BOUNDARY SHIFTS SOUTHWARD TO NEAR A CBM...TO
BHM...TO AUB LINE. FOG MAY NEED TO ADDRESSED IN LATER FORECASTS FOR
LATER TONIGHT AS SKIES CLEAR AND WIND BECOME LIGHT.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     89  66  92  67  90 /  60  10  20  10  30
ANNISTON    90  69  94  71  92 /  60  10  20  10  30
BIRMINGHAM  91  71  94  75  90 /  60  20  20  10  30
TUSCALOOSA  95  72  96  75  93 /  60  20  20  10  30
CALERA      91  72  93  74  90 /  60  20  20  10  30
AUBURN      90  70  91  71  91 /  60  10  20  10  20
MONTGOMERY  93  73  95  74  95 /  60  20  30  10  20
TROY        92  71  93  72  94 /  60  20  40  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 13, 5:15 AM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 AM CDT MON JUL 13 2009

ALZ011>015-017>050-140015-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
515 AM CDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WEST OF I-65 FROM 8 AM
UNTIL 6 PM. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS OF 60 MPH OR HIGHER. HEAVY RAINFALL WILL ALSO ACCOMPANY THE
STORMS WHICH MAY RESULT IN FLASH FLOODING. ELSEWHERE...STRONG
THUNDERSTORMS ARE POSSIBLE FROM 8 AM UNTIL 6 PM. THE PRIMARY THREATS
WITH STRONG STORMS WILL BE WIND GUSTS TO 40 MPH AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS ARE POSSIBLE EACH DAY TUESDAY THROUGH
SATURDAY. THE PEAK TIME FOR STRONG STORMS WILL BE IN THE
AFTERNOON WITH THE PRIMARY THREAT WIND GUSTS TO 45 MPH. THE CHANCES
FOR STRONG STORMS WILL INCREASE LATER IN THE WEAK AS A COLD FRONT
APPROACHES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 13, 1:59 AM CDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 AM CDT MON JUL 13 2009

ALZ019-021-026>029-130800-
CALHOUN-CLAY-CLEBURNE-RANDOLPH-ST. CLAIR-TALLADEGA-
159 AM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CLAY...CLEBURNE...
RANDOLPH...ST. CLAIR AND TALLADEGA COUNTIES UNTIL 300 AM CDT...

AT 158 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BRANCHVILLE TO TALLADEGA
SUPERSPEEDWAY TO 7 MILES SOUTH OF PIEDMONT...OR ALONG A LINE
EXTENDING FROM ODENVILLE TO 9 MILES NORTH OF TALLADEGA TO 7 MILES
SOUTH OF PIEDMONT...MOVING SOUTH AT 40 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TALLADEGA MUNICIPAL AIRPORT.
  ST. CLAIR COUNTY AIRPORT.
  OXFORD LAKE.
  WALDO.
  ALPINE BAY RESORT.
  SPRINGHILL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 13, 2:25 AM CDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 AM CDT MON JUL 13 2009

ALZ015-024-025-130815-
JEFFERSON-SHELBY-WALKER-
225 AM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON...SHELBY AND WALKER
COUNTIES UNTIL 315 AM CDT...

AT 223 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TRUSSVILLE TO FORESTDALE TO
GORGAS...OR ALONG A LINE EXTENDING FROM TRUSSVILLE TO 7 MILES NORTH
OF FAIRFIELD TO 10 MILES SOUTH OF CORDOVA...MOVING SOUTH AT 35 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DANVILLE.
  VILLAGE CREEK AVENUE W.
  VULCAN PARK.
  VESTAVIA HILLS.
  STERRETT.
  ROSS BRIDGE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 13, 5:48 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 AM CDT MON JUL 13 2009

ALZ013-015-023-024-131145-
FAYETTE-JEFFERSON-TUSCALOOSA-WALKER-
548 AM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT FOR FAYETTE...JEFFERSON...TUSCALOOSA AND
WALKER COUNTIES UNTIL 645 AM CDT...

AT 546 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM JASPER TO 6 MILES NORTHWEST
OF SAMANTHA...MOVING SOUTHEAST AT 30 MPH.  ANOTHER LINE OF STRONG
STORMS WAS LOCATED FROM GORGAS TO BIRMINGHAM...MOVING SOUTHEAST AT
30 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 13, 6:38 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 AM CDT MON JUL 13 2009

ALZ023>025-034-131245-
BIBB-JEFFERSON-SHELBY-TUSCALOOSA-
638 AM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB...SOUTHERN JEFFERSON...SHELBY
AND TUSCALOOSA COUNTIES UNTIL 745 AM CDT...

AT 637 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK MOUNTAIN STATE PARK TO
5 MILES NORTH OF BROOKWOOD...MOVING SOUTHEAST AT 30 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:01 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby119 min
Jul 13, 1:07 AM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair23 min
Jul 13, 1:27 AM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah, St. Clair33 min
Jul 13, 1:38 AM CDTFlash Flood WarningBMXBlount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair3 hr
Jul 13, 7:28 AM CDTAreal Flood AdvisoryBMXBibb, Chilton, Jefferson, Shelby, Tuscaloosa, Walker2 hr
Jul 13, 7:45 AM CDTFlash Flood WarningBMXJefferson3 hr
Jul 13, 7:54 AM CDTFlash Flood WarningBMXShelby109 min
Jul 13, 8:52 AM CDTFlash Flood WarningBMXAutauga113 min
Jul 13, 9:02 AM CDTFlash Flood WarningBMXMontgomery87 min
Jul 13, 9:21 AM CDTSevere Thunderstorm WarningBMXDallas39 min
Jul 13, 11:03 AM CDTAreal Flood AdvisoryBMXDallas117 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.